I started taking nyquil about 6 months ago when I was having trouble sleeping. I have over time increase my usage of it to the point where I take it multiple times a day. I use it not just to sleep now but to calm down. I worry about everything and have trouble sleeping unless I basically pass out. I have started taking more than the normal doseage because the normal amount doesn't work any more. I have REALLY disturbing dreams now and when I try not to take it I can't sleep and I always end up taking it anyway. I take tylenol "simply sleep" in conjunction with it or instead of it too. One time I mixed alcohol and nyquil, which was really dumb I know. I passed out and busted my lip, so I dont do that anymore. It's starting to get scary though because i'm worried i'll accidentally put myself to sleep for good. But i can't stop taking it because I feel too nervous to sleep. I also keep getting really dizzy and I feel nauseous most of the time. This could be coincidence, but it seems to get worse on days when I take more nyquil.
My question is this. Are there any long term effects from taking these medicines multiple times every day? If so, after how long will the effects present themselves?
Nyquil contains a cough supressant, a decongestant, an antihistamine and a pain reliever.....
Acetaminophen 500mg (pain reliever/fever reducer..tylenol)
Dextromethorphan HBr 15mg (cough suppressant...DM)
Doxylamine succinate 6.25mg (antihistamine)
Pseudoephedrine Hydrochloride 30mg (nasal decongestant..sudafed)
plus alcohol ingredients
Yes, it would seem you already have a dependency (addiction) on the med and have already built up a resistence to it. The symptoms you're having are as well side effects of the Nyquil...as well, it could be some overdose symptoms. That wouldn't feel good for sure.
Why can't you sleep? you said you're too nervous to sleep.
I think the best thing would be for you to seek the help of a doctor who can steer you in the right direction to deal with your anxiety.
I dealt with mine through a psychologist and cognitive behavioural therapy. I also used Ativan when I needed to....
Alcohol with any medications to give an extra boost is like walking a very thin line with the walls getting farther and farther apart.
You need help with your anxiety, for any dependency on any meds or alcohol or drugs to satisfy/help/cover/eliminate an emotional state is basically no-where deal.
And yes, it's dangerous....not only because of ingesting such an amount of the individual ingredients, but you're adding more of them as well to your total intake. I think you're setting your brain up for an insatiable need.
Asking this question means you already know that what you're doing isn't helping. A good start.
There are proper medications for anxiety as well. See a doctor for sure.
Best to you,
It's all a matter of perspective!
Sorry for the very late reply, I'm wondering how you're doing with this now that it's been a year. Anyways, I really think you should take to heart what has been said above.
One thing you should definitely worry about: You are mixing NyQuil with Tylenol. Tylenol is a brand name for acetaminophen. You should look into information about a drug before taking it, prescription or not. Under the label of NyQuil cold/flu (the only one I have personally taken) it mentions that you should not mix NyQuil with acetaminophen, because NyQuil already has quite a bit of it in it.
There's a reason that there are dosages on drugs, it seems that you have already started to hurt yourself with it and that you've already become addicted.
About doctors, talk to your regular physician about looking in to sleeping drugs. Please only take as much as you are suggested to, as medicines are NOT something you should play games with. If you feel that you need a raise in your dosage, talk to your doctor!
Also, look into that anxiety problem you have. There's no reason for you to need to drug yourself with NyQuil to calm yourself down, if your anxiety is that bad, your doctor will have another solution for that.
Try and get some help for your NyQuil addiction, talk to your doctor about that and see if your anxiety could be linked to depression.
Your insomnia could be linked to either depression, anxiety, or how your body has become dependant on Nyquil. It's a package that tends to come together in some form.
MAKE SURE to give ALL of your symptoms and experiences to your doctor, no matter how nervous/ashamed/embarassed you are about your addiction and its side effects. This will be the only way for you to get the proper treatment and find out if you have any serious damage from the drug combinations and whatnot.
I hope you're doing well, and although I know that you don't have a doctor in your state, try your hardest to get in touch with one.